Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Transplant. 2008 Nov-Dec;22(6):815-21. doi: 10.1111/j.1399-0012.2008.00892.x. Epub 2008 Sep 16.

Impact of gastrointestinal-related side effects on mycophenolate mofetil dosing and potential therapeutic strategies.

Author information

  • 1David Geffen School of Medicine, Department of Medicine, Division of Nephrology, Los Angeles, CA 90095-7306, USA. bunnapradist@mednet.ucla.edu

Abstract

In renal transplant patients receiving mycophenolate mofetil (MMF), maintaining an adequate dosing regimen has been shown to maximize short- and long-term outcomes. Gastrointestinal (GI) adverse events associated with MMF are frequent, and lead to MMF dose reduction or withdrawal in 40-50% of cases. Among MMF-treated patients experiencing GI complications, one analysis has reported MMF discontinuation to be associated with almost a threefold increase in risk of graft loss, while a dose reduction > or = 50% carried over a twofold increase in risk. If GI symptoms improve and the pre-reduction MMF dose is resumed the increased risk of graft loss may be reversed, but continuing intolerance can make this difficult to achieve. Investigation of contributing factors is important and may alleviate symptoms. Conversion to enteric-coated mycophenolate sodium (EC-MPS) may be an effective option. Two open-label studies using patient-reported outcomes data have shown a significant and clinically relevant benefit in GI-related symptom burden after conversion from MMF to EC-MPS. In conclusion, monitoring of GI complications is essential following renal transplantation, and maintaining adequate mycophenolic acid exposure should be a priority when considering treatment options.

PMID:
18798850
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk